Coronavirus disease (COVID-19), which is caused by infection with severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2), predominantly includes pulmonary symptoms; however, <10% of cases also include gastrointestinal events, including abdominal pain, diarrhea, and vomiting. During the COVID-19 pandemic, clinicians must be vigilant of co-infections in patients with COVID-19.
Several studies have collected data on concomitant antibiotic use in patients with COVID-19 (1, 2), including moxifloxacin, cefoperazone, or azithromycin (2). These antibiotics are strongly associated with Clostridioides difficile infection (CDI) (3). It has been reported cases of CDI as a co-occurrence or sequalae of overuse of antibiotics in COVID-19 patients.
CDI is a challenging disease, with a recurrence rate of 15%–20% and a mortality rate of 5% (4). When CDI is present as a co-infection with COVID-19, CDI therapy can be difficult to monitor if diarrhea persists because of COVID-19.
The article below highlights the importance of judicious use of antibiotics for potential secondary bacterial infection in patients with COVID-19. Antibiotics are known to have unintended consequences, such as C. difficile infection. To prevent CDI co-infections during the COVID-19 pandemic, integrated use of antimicrobial stewardship is needed to monitor appropriate antibiotic use.
Symptoms of CDI can complicate diagnosis of COVID-19 because both conditions may have similar manifestations. Both COVID-19 and CDI should be considered when evaluating patients with diarrhea during the COVID-19 pandemic. Distinguishing between actual CDI versus colonization also is vital. However, in the face of the COVID-19 pandemic and the extensive use of antibiotics, clinicians should remain aware of possible CDI and SARS-CoV-2 co-infection.
Two results in just one step
With the aim of contributing to a better diagnosis of those co-infections OPERON offers SIMPLE GDH-Toxins.
The international guideline (the Society for Healthcare Epidemiology of America -SHEA-, the Infectious Diseases Society of America -IDSA-, the European Society of Clinical Microbiology and Infectious Diseases -ESCMID-) for the diagnosis of C.diff recommends to test all the samples for GDH antigen when the origin of the diarrhea is unknown followed by a monitoring testing for toxin A and B if the first test is positive.
SIMPLE GDH-Toxins from OPERON allows to follow this recommended algorithm with just one test helping to make better and faster decisions.
1. Yang X, Yu Y, Xu J, Shu H, Xia J, Liu H, et al. Clinical course and outcomes of critically ill patients with SARS-CoV-2 pneumonia in Wuhan, China: a single-centered, retrospective, observational study. Lancet Respir Med. 2020;8:475–81. DOIExternal LinkPubMedExternal Link
2. Chen T, Wu D, Chen H, Yan W, Yang D, Chen G, et al. Clinical characteristics of 113 deceased patients with coronavirus disease 2019: retrospective study. BMJ. 2020;368:m1091. DOIExternal LinkPubMedExternal Link
3. Brown KA, Khanafer N, Daneman N, Fisman DN. Meta-analysis of antibiotics and the risk of community-associated Clostridium difficile infection. Antimicrob Agents Chemother. 2013;57:2326–32. DOIExternal LinkPubMedExternal Link
4. Guh AY, Mu Y, Winston LG, Johnston H, Olson D, Farley MM, et al. Emerging Infections Program Clostridioides difficile Infection Working Group. Trends in US burden of Clostridium difficile infection and outcomes. N Engl J Med. 2020;382:1320–30. DOIExternal LinkPubMedExternal Link
Clostridioides difficile in COVID-19 Patients, Detroit, Michigan, USA, March–April 2020
Avnish Sandhu, Glenn Tillotson, Jordan Polistico, Hossein Salimnia, Mara Cranis, Judy Moshos, Lori Cullen, Lavina Jabbo, Lawrence Diebel, and Teena Chopra
Author affiliations: Detroit Medical Center, Detroit, Michigan, USA (A. Sandhu, J. Polistico, H. Salimnia, M. Cranis, J. Moshos, L. Cullen, L. Jabbo, T. Chopra); Wayne State University School of Medicine, Detroit (A. Sandhu, J. Polistico, H. Salimnia, L. Diebel, T. Chopra); GST Micro LLC, Henrico, Virginia, USA (G. Tillotson)